Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Levaquin Side Effect?
|bwest15 - Wed Apr 15, 2009 8:11 pm||
My 17 year old son, who is a high school football and baseball player, has suffered from Juvenile Rheumatoid Arthritis since the age of 3. Last July, the rheumatologists at Duke took him off of all JRA medications and he has been doing pretty well. He has always played ball without injury or much pain.
Recently, he was diagnosed with mono and kidney infection by the local doctor. He prescribed levaquin oral as treatment, which he finished a week ago. In the past few days, he has been suffering from nausea and vomiting as well as abdominal tenderness. He has also developed a problem with his achilles tendon and know I think a patella tendon (on the inside of the knee).
I just discovered that all of this could be a side effect of the levaquin. He went back to the doctor and they seemed puzzled by what was causing the stomach problems and prescribed a pill for that (I think it is fenagren).
Do you think that these problems are related to the levaquin and is he at risk for any permanent problems. I initially thought the tendon problems were a result of baseball practice, but since I discovered this about levaquin it seemed like too much of a coincidence.
Thanks for your help.
|John Kenyon, CNA - Tue May 19, 2009 10:21 pm||
Hi Barry --
These symptoms definitely could be side effects caused by Levaquin and I have to question the wisdom of prescribing of this drug, even though it would normally be approriate for a kidney infection, in a child with JRA. Rheumatoid disease, juvenile or otherwise, is a connective tissue disease which already puts the patient at greater than average risk of tendinitis and other inflammatory problems, so Levaquin would likely only increase the risk. The nausea and vomiting are quite typical of strong broad-spectrum antibiotics, so this is hardly surprising, and is a particular problem with something as strong as Levaquin, so I don't understand why this would puzzle the doctor, but Phenergan is certainly a potent anti-nauseant, so should at least help with that part, although it will likely make your son sleep a lot or at least be lethargic while taking it.
The risk for permanent problems would be confined to the tendon issues, and moreso due to the pre-existing JRA. However, this doesn't sound as though it has progressed to a serious point. The literature on Levaquin is very clear, however, in stating that the prescribing doctor should be advised of this at once and the drug stopped, at the first sign of tendinitis. If there's no rupture, once the kidney infection is confirmed to have been resolved some anti-inflammatory medication should probably be initiated to treat the tendinitis and it should be followed closely for a while. For now your son will need to go easy on the activity and rest the lower extremities to help avoid tendon rupture. A rheumatologist will likely need to be consulted for this problem, but if it hasn't worsened by now the risk of long-term problems is probably lessened by now.
I hope this is helpful to you. Good luck to you and your son, and please do follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.